Arizona, 2021

Flash Flooding and Flood in Arizona, August 11 to 13, 2021

August 11 to 13, 2021 · NWS PSR · 19 events in 4 counties and zones

An upper level low sitting over central Arizona on the 11th and 12th led to the development of multiple rounds of showers and thunderstorms across the region. Anomalously high moisture in the region allowed this activity to produce heavy rainfall which led to multiple instances of flash flooding across south-central and southwest Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level low sitting over central Arizona on the 11th and 12th led to the development of multiple rounds of showers and thunderstorms across the region. Anomalously high moisture in the region allowed this activity to produce heavy rainfall which led to multiple instances of flash flooding across south-central and southwest Arizona. Some of these thunderstorms became strong to severe and produced strong wind gusts that led to several reports of damage. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 3:51 AM MST, 4 minutes earlier.

Area forecast discussion, Aug 11, 3:51 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
351 AM MST Wed Aug 11 2021

.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across the region most days.
Thunderstorms are favored to move through areas west of Phoenix
later today. Primary threats with any storms remains strong winds
blowing dust, and flash flooding the primary threats. Rain
chances decrease towards the end of the workweek, although
do not completely diminish, and then increase again for this
weekend. Persistent humid conditions and periods of cloudy skies
will help keep afternoon temperatures near or slightly below
normal most days.

&&

.DISCUSSION...
Activity continues to wind down across southeastern California
and southwestern Arizona with mostly light showers in the area.
Runoff from earlier storms has abated but may pose an isolated
concern for a few. Farther east, isolated showers and thunderstorms
have developed over the southeastern side of the Phoenix metro,
the Four Peaks, and areas around Gila County. The storms formed
within the main axis of moisture advection where precipitable
water values have increased to 1.70 to 1.90 inches on the SPC
mesoanalysis. Abundant moisture is suitable for heavy rain but
cells on radar appear to be moving fast enough to limit rainfall
rates to 0.50-1.00 inches per hour. However, any training and/or
orographic enhancement may lead to localized higher rates that may
create flash flooding (particularly over any wildfire burn scars).

Stepping back, RAP mesoanalysis, water vapor imagery, and current
MRMS reflectivity scans show cyclonic flow over the region with a
midlevel low sitting over central Arizona. This feature, responsible
for much of the activity over the last 24-48 hours, has moved
relatively little since arriving yesterday. If hi-res guidance pans
out, this feature will be slow to leave with only a slight location
adjustment towards southwestern AZ over the next day or so. This
progression will once again favor afternoon and evening thunderstorms
to develop over the eastern Arizona terrain and northwestern AZ
today. Hi-res ensemble guidance shows this well, with convection
later moving towards the lower Colorado River area, SE Ca and SW
AZ. The main threats with storms will remain heavy rain capable
of producing flash floods, as well as outflow winds capable of
blowing dust, although some areas may not see much dust depending
on recent rainfall. The threat for strong damaging thunderstorm
winds is relatively lower with 30-50% chance for gusts exceeding
35 mph and a 10% chance or less for gusts above 60 mph.

Signals for storms closer to the Phoenix area are less clear but
cannot be ruled out depending outflows and/or a slight change in
the low’s position. As the influence of the aforementioned low
wanes Thursday, afternoon storms are favored to develop over the
more traditional areas, such as the Mogollon Rim, with the possibility
for activity to move off the higher terrain. Confidence for a
completely dry day or two in the CWA is low, but Friday seems
poised to be the quietest period of the forecast as a H5 ridge
strengthens over the Southwest late this week. A moist atmosphere
and embedded upper level waves and disturbances within the synoptic
circulation will keep storm chances in the forecast with PoPs
somewhere in the 15-50% most days through at least Tuesday.
Temperatures are forecast to remain 2-5 degrees below seasonal
normal across south-central AZ while warming a bit more into the
105-110 degree range along the Colorado River and southeastern
California.

&&

.AVIATION...Updated at 0510Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Outflows from thunderstorms south and north of the city are
converging leading to a difficult short term forecast. Areas north
of KPHX are generally in light northerly flow with southerly flow
at KPHX and KIWA. Additionally, a southerly outflow is
approaching and should arrive around 530-6Z at KPHX. Ultimately,
this may mean winds shift directions multiple times in the next
hour or two. Outflow winds will generally remain 15 kts or less.

For the rest of the night winds will favor the southeast at all
TAF sites. Showers or thunderstorms remain possible but unlikely
throughout the night (10-20% chance). The best chance for a few
showers or thunderstorms will be between about 13-16Z. Westerly
winds will resume by Tuesday afternoon with a low end risk
(10-20%) of showers continuing.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and thunderstorms continue to move southwest at this
time. At KBLH the majority of thunderstorm activity is over, with
just a few vicinity showers remaining for the next hour. At KIPL
gusty winds with blowing dust will continue for another hour
before weakening. Heavy rain and thunderstorms in the area will
weaken after that time as well.

For the rest of the forecast period winds will mostly favor the
south to southeast. Additional showers and thunderstorms may
develop Wednesday evening bringing a renewed threat of wind, dust,
and rain.

&&

.FIRE WEATHER...
Thursday through Monday:
No significant changes to the outlook...Highs over S-cent AZ will
settle a few degrees below normal and near normal in western
areas. Storm chances may wane Thu/Fri but are expected to increase
again this weekend. RH values also remain elevated with periodic
influxes of moisture and below normal temperatures in most places.
Min RH will remain above 20-30% in all areas except for the drier
parts of SE CA where they will fall into the upper teens possibly
on Thu and Fri. Overnight recoveries will rise to 50+ percent for
most areas. Apart from thunderstorms expect mostly light winds
favoring normal diurnal patterns through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...12
AVIATION...Hodges
FIRE WEATHER...AD/Sawtelle

In the hours before

Local storm report, Aug 10, 10:09 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1009 PM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      2 N QUARTZSITE          33.70N 114.22W
08/10/2021                   LA PAZ             AZ   LAW ENFORCEMENT

            STATE ROUTE 95 AT MILEPOST 111 NORTH OF
            QUARTZSITE WAS CLOSED DUE TO FLOODING. TIME
            BASED ON REPORT TO LA PAZ COUNTY SHERIFFS
            DISPATCH.

&&

AJ
Local storm report, Aug 10, 10:48 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1048 PM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     1 WSW IMPERIAL          32.83N 115.57W
08/10/2021  M45 MPH          IMPERIAL           CA   ASOS

            IMPERIAL AIRPORT ASOS REPORTED A PEAK GUST
            OF 45 MPH AT 1040PM WITH A VISIBILITY OF 1.5
            MILES. AT 1033PM THE VISIBILITY WAS 1.25
            MILES.

&&

AJ
Special weather statement, Aug 10, 11:16 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1116 PM PDT Tue Aug 10 2021

CAZ562>568-570-110730-
Chuckwalla Mountains CA-Imperial County West CA-
Imperial County Southeast CA-Salton Sea CA-
Imperial County Southwest CA-Chuckwalla Valley CA-Imperial Valley CA-
Chiriaco Summit CA-
1116 PM PDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Imperial and
Riverside Counties through 1230 AM PDT...

At 1115 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Mt. Signal, or 23 miles southwest of Calexico,
moving south at 30 mph. Strong winds in the wake of this
thunderstorm persist across portions of Imperial County.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Chiriaco Summit, Plaster
City, Salton City, Desert Center, Ocotillo, Holtville, Westmorland,
North Shore, Salton Sea Beach, Desert Shores, Bombay Beach, Mt.
Signal, Mountain Spring, El Centro Naval Airfield, Ocotillo Wells and
Calipatria.

This includes the following highways...
CA Interstate 10 between mile markers 74 and 118.
CA Interstate 8 between mile markers 1 and 63.
CA Route 78 between mile markers 1 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 11608 3343 11603 3350 11608 3352 11605
      3352 11595 3372 11594 3373 11518 3269 11513
      3262 11611
TIME...MOT...LOC 0615Z 014DEG 26KT 3244 11578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch
Local storm report, Aug 10, 11:45 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      5 S PALO VERDE          33.36N 114.72W
08/10/2021                   IMPERIAL           CA   DEPT OF HIGHWAYS

            HIGHWAY 78 CLOSED DUE TO FLOODING.

&&

AD

The radar

The Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 6 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Gila

When
August 11, 3:55 AM MST to 4:55 AM MST
Where
Gila County, 2.42 mi WSW of Miami to 2.32 mi WSW of Miami
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.381, -110.905

The Arizona Department of Transportation reported that US 60 was closed between Superior and Miami (mileposts 226-243) due to water over the roadway and erosion causing damage to a guardrail and right lane of the highway along Bloody Tanks Wash near milepost 242. No injuries were reported.

Flash Flood, Maricopa

When
August 11, 11:00 AM MST to 12:00 PM MST
Where
Maricopa County, 9.14 mi ENE of Ft McDowell to 9.42 mi ENE of Ft McDowell
Cause
Heavy Rain / Burn Area
Reported by
Mesonet
Coordinates
33.689, -111.538

The USGS stream gage along Sycamore Creek near Fort McDowell recorded two rapid rises during the morning on the 11th. A 2.73 foot rise occurred in 15 minutes from 0900MST to 0915MST and a 3.60 foot rise occurred in 30 minutes from 1030MST to 1100MST. At 1100MST, the creek crested at 6.29 feet. No injuries or damage were reported.

Flash Flood, Maricopa

When
August 11, 4:55 PM MST to 5:55 PM MST
Where
Maricopa County, 0.98 mi SSE of Matthie to 0.99 mi SSE of Matthie
Cause
Heavy Rain
Reported by
Public
Coordinates
33.968, -112.772

A photo on social media showed flash flooding occurring in Flying E Wash in Wickenburg with significant flow over Vulture Mine Road north of US 60, resulting in the closure of the road. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 11, 5:30 PM MST to 6:30 PM MST
Where
Maricopa County, 1.84 mi NNE of Bosque to 0.98 mi ENE of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.996, -112.543

The Arizona Department of Transportation reported that SR 238 was closed due to flooding. The location was estimated based on the area with the heaviest rainfall and information provided on social media by ADOT. No damage or injuries were reported.

Thunderstorm Wind, Maricopa

When
August 11, 6:14 PM MST
Where
Maricopa County, 2.98 mi ENE of Sil Murk
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.990, -112.680

The Gila Bend landfill mesonet station MAGL measured a 61 mph gust.

Thunderstorm Wind, Maricopa

When
August 11, 6:45 PM MST
Where
Maricopa County, 0.69 mi S of Dreamland Villa
Measured
52 kt (60 mph) estimated gust
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
33.460, -111.720

Several planes reported to be either flipped over or damaged along with sheet roofing damage at one of the hangars at Falcon Field Municipal Airport. Wind gusts in the area were estimated to be around 55-60 mph with a 55 mph gust recorded at the airport. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 11, 6:50 PM MST
Where
Maricopa County, 2.3 mi E of Litchfield Park
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.500, -112.330

Several large trees were reported down across a neighborhood near Litchfield Park due to damaging wind gusts from severe thunderstorms in the area. Additionally, minor roof damage to two homes was reported with approximately 5-10 roof tiles damaged on each home. Winds were estimated to be around 55-65 mph. No injuries were reported.

Flash Flood, Maricopa

When
August 11, 9:55 PM MST to 10:55 PM MST
Where
Maricopa County, 3.68 mi SSW of Liberty to 3.71 mi SSW of Liberty
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.334, -112.513

Increased flow in Waterman Wash led to flash flooding at a low water crossing on Narramore Road, resulting in a closure of the road. A nearby Maricopa County Flood Control District stream gage along Waterman Wash at Rainbow Valley Road recorded a peak flow of 2.51 feet. Timing was estimated using the nearby stream gage.

Flash Flood, Maricopa

When
August 12, 6:00 AM MST to 7:00 AM MST
Where
Maricopa County, 8.58 mi ESE of Carefree to 8.45 mi ESE of Carefree
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Public
Coordinates
33.845, -111.796

Videos on social media showed a low water crossing along Bartlett Dam Road at Camp Creek being impassable as a result of approximately 6-8 inches of flowing water over the road. Additionally, Horseshoe Dam Road between Bartlett Dam Road and Horseshoe Lake was closed by Tonto National Forest due to flood damage. No injuries were reported.

Flash Flood, Maricopa

When
August 12, 6:15 AM MST to 8:15 AM MST
Where
Maricopa County, 9.09 mi ENE of Ft McDowell to 9.17 mi ENE of Ft McDowell
Cause
Heavy Rain / Burn Area
Reported by
Mesonet
Coordinates
33.690, -111.539

Heavy rainfall over the Bush burn scar led to enhanced runoff into Sycamore Creek. A USGS stream gage along Sycamore Creek near Fort McDowell recorded a rapid 10 foot rise in the creek approximately between 0500MST and 0600MST. At 0600MST, the creek crested at 11.15 feet. No injuries or damage were reported.

Flash Flood, Maricopa

When
August 12, 6:45 AM MST to 7:15 AM MST
Where
Maricopa County, 1.34 mi WSW of Cave Creek to 1.61 mi W of Cave Creek
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.820, -111.970

A Maricopa County Flood Control District stream gage recorded Cave Creek north of Carefree Highway climbing above alarm stage, impacting downstream low water crossings such as Canyon Creek Road. At 0632MST, the creek crested at 6.06 feet. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 12, 8:11 AM MST to 9:11 AM MST
Where
Maricopa County, 7.73 mi N of Ft McDowell to 8.84 mi N of Ft McDowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.742, -111.672

The Maricopa County Department of Transportation reported that Needlerock Road was closed at Rio Verde Drive due to flooding. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 12, 9:50 AM MST to 10:50 AM MST
Where
Maricopa County, 8.39 mi S of New River to 5.81 mi S of New River
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.799, -112.122

A Maricopa County Flood Control District stream gage along Skunk Creek climbed above alarm stage, impacting downstream roads such as Dixileta Drive. The gage peaked at 3.60 feet. Timing was estimated based on travel time information provided by the Maricopa County Flood Control District. No damage or injuries were reported.

Flash Flood, Maricopa

When
August 12, 2:51 PM MST to 3:51 PM MST
Where
Maricopa County, 1.27 mi NNW of Bosque to 0.1 mi N of Shawmut
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.987, -112.558

Highway patrol reported to the Arizona Department of Transportation that flooding was occurring on SR 238, leading to the closure of the highway. No injuries or damage were reported.

Thunderstorm Wind, Yuma

When
August 12, 7:00 PM MST
Where
Yuma County, 1.52 mi N of Tacna
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
32.722, -113.953

Numerous power poles were blown down along Avenue 40 E between E County 6th Street and E County 8th Street. No injuries were reported.

Flood, Maricopa

When
August 12, 7:00 PM MST to August 13, 2:45 AM MST
Where
Maricopa County, 2.92 mi NNW of Apache Wells to 2.62 mi WNW of Dreamland Villa
Cause
Planned Dam Release
Reported by
Department of Highways
Coordinates
33.518, -111.692

Releases at Granite Reef Dam were conducted in response to increased flow in the Salt/Verde River systems from the recent heavy rainfall. The Maricopa County Flood Control District stream gage along the Salt River below Granite Reef Dam showed flow peaking early in the afternoon on the 12th at 3,763 CFS. This resulted in increased flow down the Salt River, which impacted downstream unbridged crossings. Further downstream, a Maricopa County Flood Control District stream gage along the Salt River at Val Vista Drive showed flow from the upstream release peaking at 2,109 CFS. According to the Maricopa County Department of Transportation, McKellips Road was closed from SR 202 to Alma School Road due to the flooding caused by the releases. Timing was estimated using the stream gages and approximate downstream travel time to the areas impacted. No damage or injuries were reported.

Thunderstorm Wind, La Paz

When
August 12, 7:40 PM MST
Where
La Paz County, 0.71 mi NNE of Quartzsite Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.680, -114.217

Multiple trees were reported down on Highway 95 in the northern part of Quartzsite. Bypassers assisted a deputy to remove a large tree that was blocking the highway. Debris from properties was also reported to have blown onto residential streets in Quartzsite. No injuries were reported.

Thunderstorm Wind, La Paz

When
August 12, 7:46 PM MST
Where
La Paz County, 3.67 mi SE of Brenda
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Department of Highways
Coordinates
33.646, -113.881

The Arizona Department of Transportation along with chasers in the area reported that multiple semi trucks had been blown over on I-10 westbound east of Quartzsite near mile post 41, resulting in the closure of the interstate. No injuries were reported.

Flash Flood, La Paz

When
August 12, 7:54 PM MST to 8:54 PM MST
Where
La Paz County, 3.94 mi NW of Bouse to 3.97 mi NW of Bouse
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.974, -114.044

The La Paz County Sheriff's Office reported that traffic was at a standstill along Highway 72 north of Bouse due to a wash running across the roadway. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981120, 981245, 981261, 981266, 981270, 981307, 981309, 981295, 981535, 983444, 983445, 983443, 983446, 983451, 983448, 983906, 983449, 983447, 983452.